A newer type of cancer treatment may offer the chance of longer survival, but the drugs could also trigger new side effects, such as vision problems
New research reports on three cases of a potentially vision-threatening eye condition called uveal effusion that patients developed after taking cancer immunotherapy. Immunotherapy uses a person's own immune system to fight cancer.
Uveal effusion occurs when the eye becomes inflamed and fluid collects in the three layers that make up the wall of the eye, the researchers said. This can cause blurred vision, and even vision loss, according to the American Academy of Ophthalmology.
But though this side effect sounds worrisome, the senior author of the new research said there's no need to panic.
"No one should stop their medications," said Dr. Hakan Demirci, an associate professor of ophthalmology at the University of Michigan's Kellogg Eye Center.
"First, this is a very rare complication. The chance of developing ocular side effects or uveal effusion is very low. Second, the patients who are on this medication usually have very serious, life-threatening cancer. It is very important to keep using the medication for tumor control," he said.
And, in two of the three cases, the eye problems went away when the drug was stopped for a while. The third patient continued taking the drug but died from his cancer.
All three patients were being treated for cancer that had spread to other parts of the body (one had lung cancer and two had melanoma). One was a 68-year-old man who had blurred vision and redness in his left eye. The second was a 52-year-old man who had redness and pain in both eyes, and the third was an 85-year-old man who had swelling in his left eye.
Immune System uses Checkpoints
Normally, the immune system only goes after cells it recognizes as foreign. It uses molecules known as checkpoints that need to be activated or inactivated to prevent an attack on normal, healthy cells, according to the American Cancer Society (ACS).
But cancer sometimes uses these checkpoints to avoid detection by the immune system, the ACS explains. Immune checkpoint inhibitors allow the immune system to "see" cancer hiding behind the checkpoint. If the checkpoint is turned off, the drugs may also allow the immune system to see normal cells as foreign.
Dr. Catherine Diefenbach is an American Society of Clinical Oncology expert and assistant professor of medicine at the NYU Langone Perlmutter Cancer Center in New York City.
"When you activate the immune system, you can see common and uncommon side effects," she said. The treatments improve survival odds for patients with advanced melanoma and hard-to-treat cancers of the bladder, kidney, and lung.
Examples of immune checkpoint inhibitors include pembrolizumab (Keytruda), nivolumab (Opdivo), atezolizumab (Tecentriq), avelumab (Bavencio) and durvalumab (Imfinzi), according to the ACS.
In the three cases reported, Demirci said the eye problems began about three to eight weeks after patients received the drugs. Each received a different drug from this class of medications.
Demirci and Diefenbach both said there's no known way to prevent this side effect from happening. "We don't know how to protect the eyes. I am sure we will figure it out as we understand more," Demirci said.
Diefenbach said it's always important to let your doctor know if you're experiencing any side effects. "If something strange is happening, let your doctor know. Don't minimize an unusual complaint," she added.
Both experts also advised patients to continue their medications until they speak with their doctor. The case reports were published online recently in JAMA Ophthalmology.